A new report warns that overly complex instructions may pose serious problems for Tanzeum self-injection diabetes pen users, potentially leading to errors dispensing diabetic medication that could result in adverse health consequences.
The Institute for Safe Medication Practices (ISMP) released its QuarterWatch report on October 5, indicating that the FDA has received more than 1,500 adverse event reports involving the Tanzeum pen problems over the course of a year.
Most of the reported issues, 1,404 of them, involved device use errors that could be linked to how complex it is to use the dabetes pen, which injects albiglutide, a glucagon-like-peptide-1 (GPL-1) agonist. The class of drugs also includes Victoza, Byetta and Trulicity.
“Examination of the 10-page albiglutide patient instruction leaflet revealed it was indeed challenging to assemble the self-injection pen for weekly use,” the report notes. “The process took more than 30 minutes, required more than a dozen separate steps, including gently shaking and then twisting the pen assembly to dissolve and prepare the drug injection.”
The instructions warn patients not to use the pen if they see undissolved particles, and calls for them to tap the pen to bring large air bubbles to the top, but says small air bubbles are not a problem. The ISMP reports that users may have problems discerning between large and small air bubbles, and identifying undissolved particles.
In addition to the 1,404 reports of device use problems, there were also 490 reported cases of accidental exposure, 293 reports of device leakage, and some reports of wrong dose injections and device failure.
The ISMP report calls on the manufacturer, GlaxoSmithKline, to increase efforts to educate patients about the use of the pen, and advised doctors to consider ease of use when prescribing the pen to their patients.